April 17, 2021

Prospect Sconsultation

The health experts

This Supplement Can Cause Cardiac Arrest If You Take Too Much, Doctors Say

4 min read

Supplements are meant to help your body achieve the optimal amount of vitamins, minerals, and nutrients it needs to function at its best. But that doesn’t mean you can’t have too much of a good thing: Taking more of a supplement than is recommended might have a serious effect on your health. In fact, one popular supplement can cause cardiac arrest when you take more than you should. Keep reading to find out which supplement shouldn’t exceed the recommended daily dose, and for more supplement dangers, If You Take This Popular Supplement, Your Heart May Be at Risk, Study Says.

Ingesting too much magnesium can result in cardiac arrest.

Jenna Liphart Rhoads, PhD, a registered nurse and medical educator for Nurse Together, says that too much magnesium can have life-threatening health complications. “Ingesting too much magnesium can cause cardiac arrest by disrupting the electrical activity in the cardiac muscles,” she explains. Sudden cardiac arrest is the abrupt loss of heart function, breathing, and consciousness, and “if not treated immediately,” it can lead to death, experts at the Mayo Clinic warn. You may experience chest discomfort, shortness of breath, weakness, and heart palpitations before sudden cardiac arrest, which warrants a call to 911 or immediate visit to the emergency room. And for more on your heart health, If You See This on Your Skin, Your Heart Attack Risk Is Higher, Study Says.

Magnesium is found in many different products, including OTC supplements and vitamins.

Magnesium is a mineral that can be found in many over-the-counter (OTC) vitamins and supplements, as well as magnesium-based laxatives or antacids. It’s also found in a number of foods, like nuts, whole grains, avocados, dark chocolate, and tofu. “It is very unlikely that a person would experience an overdose of magnesium from eating magnesium-rich food,” Rhoads notes. “Magnesium overdoses generally occur from ingesting too much magnesium in supplement or medication form.”

According to Rhoads, magnesium as a supplement is commonly recommended for pregnant women, alcoholics, those with Crohn’s disease, and people with parathyroid disorders. A 2021 report published by StatPearls, an online library of medical content, notes that magnesium overdose, also known as magnesium toxicity or hypermagnesemia, actually occurs at a higher rate in the U.S. than it does worldwide, which is “likely due to the wider availability of magnesium-containing over-the-counter supplements,” the researchers note. And for supplements you shouldn’t be taking, If You Have These Supplements at Home, the FDA Says “Destroy Them”.

You’re most at risk of overdosing on magnesium if you have kidney problems.

According to Rhoads, people who have kidney disease are more at risk for experiencing a magnesium overdose that leads to cardiac arrest. This is because magnesium is excreted from the body by the kidneys, and “those who are unable to excrete excess magnesium are at risk for hypermagnesemia,” says Natalie Jurado, founder of wellness company Rooted In. According to Jurado, people with gastrointestinal disorders and those who already have heart disease are also more at risk for this kind of overdose.

“Having too much magnesium in your system is extremely rare because for most healthy, functioning adults, the body will excrete excess magnesium through the bowels, causing diarrhea,” Jurado explains. “While this is an unfortunate side effect, there’s no long-term, harmful effects associated with it.” And for more useful information delivered straight to your inbox, sign up for our daily newsletter.

The recommended amount of supplemental magnesium is only 350 milligrams per day.

Rhoads says the recommended amount of supplemental magnesium for adults is around 350 milligrams per day—and that’s separate from the magnesium you naturally ingest from certain foods. Healthline notes that magnesium at daily doses of more than 350 milligrams a day may be prescribed to prevent migraines, but “these dosages should only be taken with medical supervision.”

According to Rhoads, signs and symptoms that you have had too much magnesium include nausea, vomiting, diarrhea, feeling lightheaded or faint, low blood pressure, abdominal pain, or muscle weakness. “People who are interested in taking a magnesium supplement should first speak with their primary care provider to determine if and how much supplemental magnesium is appropriate to avoid taking too much,” Rhoads says. Healthline also says that if you do tend to experience reactions such as diarrhea when taking magnesium supplements, you’re likely taking too much magnesium in this form. “If this is the case, you may need to speak to your doctor for guidance” as well, they say. And for supplements to avoid, This Is the One Vitamin You Should Never Take, Doctors Say.

prospectsconsultation.co.uk© All rights reserved. | Newsphere by AF themes.